Wisconsin, 2006

Cold in Wisconsin, December 7, 2006

December 7, 2006 · NWS MKX · 1 event in 1 county or zone

In the wake of a major winter storm on December 1st, cold weather settled in over southern Wisconsin, with daily temperature averages well below normal. December 7th was an unseasonably cold day in Milwaukee with a maximum temperature of 17 and a low temperature of 8 above zero (-16 degree departure for daily average temperature).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

In the wake of a major winter storm on December 1st, cold weather settled in over southern Wisconsin, with daily temperature averages well below normal. December 7th was an unseasonably cold day in Milwaukee with a maximum temperature of 17 and a low temperature of 8 above zero (-16 degree departure for daily average temperature). As a result, a 41 year old male was found dead, frozen to a sidewalk (directly-related death).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 6, 3:35 PM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Dec 6, 3:35 PM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 PM CST WED DEC 6 2006

.DISCUSSION...SHORT TERM CONCERN FOCUSES ON FLURRY VS SNOW SHOWER
THREAT TONIGHT AND TEMPERATURES. GFS AND NAM-WRF IN GOOD AGREEMENT
THROUGH SHORT TERM PERIOD.  SHARP MID LEVEL TROUGH WITH ASSOCIATED
REINFORCING SHORT OF LOW LEVEL COLD AIR ADVECTION PASSES THROUGH
TONIGHT.  SAID FEATURE TRIGGERING SCATTERED FLURRIES AND ISOLATED
SNOW SHOWERS ACROSS NORTHERN WISCONSIN THIS AFTERNOON...AND MAY BE A
BRIEF PERIOD OF SNOW SHOWERS INTO THE EVENING...HOWEVER APPEARS WE
LOSE MID LAYER RELATIVE HUMIDITY RAPIDLY THIS EVENING AS MAIN
FORCING ASSOCIATED WITH SHORT WAVE TROUGH SLIPS THROUGH.  WILL KEEP
MENTION OF ISOLATED SNOW SHOWERS THIS EVENING WITH FLURRIES THROUGH
MIDNIGHT.

BOTH UWM MM5 AND STATION WS-WRF 4KM MODELS INDICATING POTENTIAL FOR
SNOW SHOWERS DOWNWIND OF LAKE WINNEBAGO TONIGHT AS VERY COLD 85HPA
AIR OF -20 PUSHES ACROSS THE AREA.  HIGH RESOLUTION TOPOGRAPHICAL
MAP INDICATES RISE OF 300FT ALONG SOUTHEAST SHORE BETWEEN PEEBLES
AND PIPE.  LAKE STILL MOSTLY OPEN SO POTENTIAL THERE FOR HEAVIER
FLURRIES/SNOW SHOWERS LATER TONIGHT IN EASTERN FOND DU LAC COUNTY
INTO WESTERN SHEBOYGAN AND NORTHERN WASHINGTON COUNTY.

COLD CORE ONLY SLOWLY MOVES OFF TO THE EAST ON THURSDAY WITH
REMAINING TIGHT PRESSURE GRADIENT PRODUCING BRISK NORTHWEST WINDS.
UPSTREAM TEMPERATURES ONLY IN THE SINGLE DIGITS SO LOWERED
TEMPERATURES AT LEAST ONE CATEGORY FROM MAV GUIDANCE BOTH TONIGHT
AND THURSDAY.  WIND CHILLS DROPPING TO BELOW ZERO TONIGHT AND
REMAINING BELOW ZERO THROUGH THURSDAY.  WILL ISSUE SPECIAL WEATHER
STATEMENT CONCERNING COLD WIND CHILLS.

AFTER ONE MORE COLD NIGHT THURSDAY NIGHT...COLD AIR GRADUALLY NUDGED
TO THE EAST.  COLUMN REMAINS DRY THROUGH SATURDAY...HOWEVER WILL
LIKELY SEE PERIODS OF MID OR HIGH LEVEL CLOUDS FROM TIME TO TIME.
CUT TEMPERATURES BACK MOST PERIODS OVER DEEP SNOW COVER BLANKETING
EASTERN COUNTY WARNING AREA.

FOR EXTENDED PERIOD OF SATURDAY NIGHT THROUGH WEDNESDAY...ALOT OF
INCONSISTENCIES AND LACK OF AGREEMENT SHOWING UP IN EXTENDED
GUIDANCE.  LATEST COMPARISON OF SEVERAL RUNS OF GFS GUIDANCE
TRENDING TOWARD DEEPER AND SLOWER MOVING WEATHER SYSTEM MOVING
ACROSS WESTERN GREAT LAKES SATURDAY NIGHT THROUGH SUNDAY NIGHT
PERIOD WITH SURGE OF DEEPER RELATIVE HUMIDITY AHEAD OF SHORT WAVE
TROUGH. BOTH ECMWF AND CANADIAN GUIDANCE ALSO SHOWING SIMILAR
SOLUTION.  GFS BUFKIT DATA HINTING AT POTENTIAL MIXED PRECIP...SO
WILL BE ADDING IN SMALL POPS ON SUNDAY.  WEAK SHORT WAVE AND PERIOD
OF ISENTROPIC UPGLIDE SHIFTS EAST SUNDAY NIGHT.

SECOND PROBLEM IS MORE SIGNIFICANT SHORT WAVE TROUGH EXPECTED TO
MOVE THROUGH MIDWEST TUESDAY INTO WEDNESDAY TIME FRAME.  GFS
ENSEMBLE 500HPA IN RELATIVELY GOOD AGREEMENT DURING FIRST DAYS OF
EXTENDED PERIOD BUT DIVERGE AWAY FROM LATEST MODEL RUN IN LATER
PERIODS.  ECMWF MUCH SLOWER AND FARTHER SOUTH WITH THIS FEATURE WITH
DRY HIGH PRESSURE ACROSS CENTRAL MISSISSIPPI VALLEY REGION INTO
TUESDAY.  HENCE LEANING TOWARD DRY WEATHER PERSISTING THROUGH
TUESDAY.  500HPA 5DAY MEANS SHOWING MILDER AIR EXPECTED TO SPREAD
INTO THE AREA THIS WEEKAND AND EARLY NEXT WEEK GRADUALLY GETS
REPLACED BY MORE SEASONAL HEIGHTS AND TEMPERATURES LATER NEXT
WEEK...AFTER THE SHORT WAVE TROUGH MOVES THROUGH.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MBK
Hazardous weather outlook, Dec 6, 5:55 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
555 PM CST WED DEC 6 2006

WIZ046-047-051-052-056>060-062>072-071030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
555 PM CST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-071030-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
555 PM CST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS
TONIGHT. A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS WITH A
GALE WARNING FOR THE OPEN WATERS THROUGH THURSDAY AFTERNOON. A
SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY NIGHT THROUGH SUNDAY.

UPDATED TO REMOVE TODAY WORDING

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Dec 6, 9:49 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
949 PM CST WED DEC 6 2006

WIZ046-047-051-052-056>060-062>072-071015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
949 PM CST WED DEC 6 2006

...VERY COLD AIR SETTLING OVER THE REGION TONIGHT...

THE COLDEST AIR OF THE SEASON WILL BE POURING ACROSS SOUTH CENTRAL
AND SOUTHEAST WISCONSIN OVERNIGHT.

BLUSTERY NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 30 MPH...
WILL CARRY COLD CANADIAN AIR SOUTHWARD AS TEMPERATURES TONIGHT FALL
INTO THE SINGLE DIGITS TO AROUND 10 ABOVE.

THE COLD AIR WILL REMAIN FIRMLY ENTRENCHED OVER THE REGION ON
THURSDAY. TEMPERATURES WILL REBOUND ONLY INTO THE TEENS DURING THE
DAY.

THE COMBINATION OF COLD TEMPERATURES AND BLUSTERY WINDS WILL
RESULT IN WIND CHILLS FALLING TO BETWEEN ZERO AND 15 DEGREES BELOW
ZERO. DRESS APPROPRIATELY TO PROTECT YOURSELF FROM THE DEVELOPING
COLD WEATHER.

REM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Milwaukee

When
December 7, 12:00 AM CST to 11:59 PM CST
Where
Milwaukee forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Milwaukee2006-12-0741MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9039.